Virginia, 2012

Hail and Damaging Wind in Virginia, July 9, 2012

July 9, 2012 · NWS RNK · 4 events in 3 counties and zones

Despite weak synoptic forcing there was enough strong July heating to generate late afternoon storms over the piedmont one of which produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Despite weak synoptic forcing there was enough strong July heating to generate late afternoon storms over the piedmont one of which produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 2:16 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 9, 2:16 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT MON JUL 9 2012

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTH INTO NORTHERN NORTH CAROLINA
TONIGHT BEFORE STALLING INTO TUESDAY. THIS BOUNDARY SHOULD
CONTINUE TO BE A FOCUS FOR ADDED SHOWERS AND STORMS INTO TUESDAY
NIGHT. THIS BOUNDARY WILL BEGIN TO DISSIPATE BY MID OR LATE WEEK
BUT RESIDUAL MOISTURE COMBINED WITH HEATING AND UPPER LEVEL
DISTURBANCES WILL KEEP THE THREAT OF SHOWERS AND STORMS AROUND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 245 PM EDT MONDAY...

CLUSTERS OF STORMS CONTINUE TO DEVELOP ESPCLY ALONG THE NRN BLUE
RIDGE AND SHOULD SPILL SLOWLY SE AS THE MAIN 85H BOUNDARY SAGS IN
FROM THE NE THIS EVENING. LATEST MESO-ANALYSIS INDICATES THE BEST
INSTABILITY ACROSS THE SOUTH AND SE WHERE THE BEST DCAPES EXIST SO
THINKING THE BEST COVERAGE WILL FILL IN OVER THE EASTERN HALF THRU
EARLY THIS EVENING WHERE WILL BE CARRYING A PERIOD OF CAT POPS.
ELSW TSRA HAS BEEN LIMITED BY DEVELOPMENT FARTHER TO THE SOUTH AND
WEST/NW FLOW ALOFT ATTM. MOST SHORT TERM GUIDANCE ALSO SHIFTS THE
EASTERN TSRA COMPLEX TOWARD THE VA/NC BORDER THIS EVENING WHILE
GRADUALLY BACK BUILDING IT TOWARD THE MOUNTAINS SO HANGING ONTO
LIKELY POPS FOR MOST OF THE WEST EXCEPT FOR THE FAR NW WHERE
SHOULD BE NORTH OF THE EXITING DEEPER RH/THETA-E. GIVEN VERY MOIST
PWATS AND SLOW STEERING HEAVY RAIN MAY BECOME A BIGGER ISSUE SW LATER
THIS EVENING AS THE SVR THREAT FADES SO SOMETHING TO WATCH. OTRW
WILL GRADUALLY DIMINISH POPS FROM NORTH TO SOUTH AFTER MIDNIGHT
AND COULD GO BASICALLY WITHOUT SHRA EXCLUDING THE VA/NC BORDER
REGION LATE. KEPT TEMPS SIMILAR TO PREVIOUS WITH MOST SPOTS BEING
ABLE TO PUNCH INTO THE 60S.

BOUNDARY WILL BE JUST SOUTH OF THE AREA TUESDAY WHILE THE 85H
FRONT LINGERS NEAR THE BORDER WITH A MESH OF HIGHER THETA-E STILL
NORTH OF THE LOW LEVEL FRONT THRU MUCH OF THE DAY. HOWEVER THE
BOUNDARY LAYER FLOW WILL BE TURNING MORE EASTERLY WHICH COULD
PRODUCE A LOT MORE CLOUDS AND LESS INSTABILITY THAN EXPECTED PER
THE LATEST NAM. BETTER LIFT THOUGH WILL BE CLOSER TO THE FRONT
OVER SRN VA/NRN NC WITH SOME UPSLOPE COMPONENT DEVELOPING OVER THE
NW NC MOUNTAINS WITH DRYING FILTERING ACROSS THE FAR NORTH. LATEST
GFS LOOKS WAY OVERDONE ON PRECIP BUT GIVEN THE LATEST WETTER
TRENDS OFF THE SREF AND LOCAL MODELS WILL KEEP LOW LIKELYS SRN THIRD
TUESDAY...DECENT CHANCES CENTRAL AND LOW POPS NORTH. OTRW LIKELY
LOW CLOUDS AND SOME FOG TO INIT...BECOMING PARTLY SUNNY BUT COOLER
BEHIND THE FRONT WITH HIGHS POSSIBLY STAYING IN THE 70S IN THE
WEST AND ONLY LOW/MID 80S EAST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT MONDAY...

THROUGH THE WEEKEND SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED
ALONG AND SOUTH OF THE 850MB/THETA-E BOUNDARY WITH STRONGER STORMS
ALONG AND SOUTH OF THE SURFACE FRONT. MODELS STALL THE 850 MB
BOUNDARY ACROSS THE SOUTHERN COUNTY WARNING AREA WEDNESDAY AND
THURSDAY WITH THE DEEPER MOISTURE AND INSTABILITY NOT VERY FAR SOUTH
OF THE FORECAST AREA. BEST PROBABILITY OF PRECIPITATION WILL BE IN
THE SOUTHERN COUNTY WARNING AREA BOTH WEDNESDAY AND THURSDAY
AFTERNOON AND EVENING. ALSO ON WEDNESDAY SURFACE AND LOW LEVEL WINDS
WILL HAVE AN EAST TO SOUTHEAST COMPONENT SO COVERAGE OF STORMS ALONG
THE BLUE RIDGE MAY BE ENHANCED...EVEN WITH LITTLE SYNOPTIC FORCING
AND GOOD INSTABILITY.

EXPECT SCATTERED DEBRIS CLOUDS OVERNIGHT AND IN THE MORNING WITH
MORE CUMULUS TYPE CLOUDS DURING THE AFTERNOON. WITH PRECIPITABLE
WATER VALUES AND DEW POINTS STAYING MOIST...NOT ANTICIPATING MUCH
DROP IN TEMPERATURES OVERNIGHT. AFTERNOON HIGHS WILL BE AT OR
SLIGHTLY BELOW NORMAL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
AS OF 300 PM EDT MONDAY...

UPPER RIDGING OFF THE ATLANTIC COAST BUILDS WEST JUST ENOUGH TO
RAISE 500 MB HEIGHTS OVER THE MID ATLANTIC AND CAROLINA STATES
SATURDAY AND SUNDAY. WEAKNESS BETWEEN THE ATLANTIC UPPER RIDGE AND
THE RIDGE OVER THE WESTERN UNITED STATES AND THE AXIS OF DEEPER
MOISTURE OVER THE TENNESSEE AND OHIO VALLEYS FRIDAY THROUGH
SUNDAY...WILL KEEP A MAJORITY OF SHOWERS AND THUNDERSTORMS WEST OF
THE FORECAST AREA.

EXPECT A GRADUALLY WARMING TREND THROUGH THE PERIOD WITH
TEMPERATURES NEAR NORMAL BY SUNDAY AND MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 1255 PM EDT MONDAY...

WIDELY SCATTERED CONVECTION STARTING TO FIRE ACROSS THE NORTH WITH
MAIN IMPACTS LIKELY TO KLYH AND KLWB DURING THE NEXT HOUR OR SO.
SINCE IFFY AS TO WHETHER OR NOT EITHER AIRPORT WILL GET A STORM
NEARBY WILL MAINTAIN A VCTS/TEMPO MENTION THERE AND ADD IN SOME
STRONGER WIND GUSTS PENDING RELEASE COVERAGE. OTRW STILL
EXPECTING STORMS TO GRADUALLY DEVELOP/PROPAGATE TO THE SOUTH THRU
THE AFTERNOON/EARLY EVENING WHILE BECOMING MORE WIDESPREAD ESPCLY
SOUTHERN AREAS BY LATE IN THE DAY. THEREFORE WILL INTRO A BIT MORE
IN THE WAY OF VSBY RESTRICTIONS WITH MVFR/IFR POSSIBLE AT TIMES
OTRW VFR OUTSIDE OF CONVECTION FOR THE MOST PART THIS AFTERNOON.

STORMS SHOULD BE SLIDING INTO THE FAR SOUTHERN AREAS EARLY TONIGHT
AND JUST HOW MUCH THESE ORGANIZE KEY TO HOW MUCH DRYING OCCURS
OVER THE REGION. LATEST NAM HAS A MORE ROBUST BAND OF STORMS
SINKING SOUTH OF THE TAF SITES VIA DENSITY OVERNIGHT WHICH WOULD
LIKELY END MUCH SHRA/TSRA AFTER THIS EVENING. THUS WILL CONTINUE
TO LEAN DRIER ESPCLY AFTER MIDNGIHT...BUT EXPECT SOME LOCATIONS
NEAR THE VA/NC BORDER TO HAVE SHOWERS AND THUNDER CHANCES ALL
NIGHT.

WITH THE FRONT SOUTH OF US TONIGHT...AND SOME DRYING...MAY SEE FOG
ISSUES...ALTHOUGH MODELS DO AGREE ON KEEPING IT RATHER CLOUDY SO
IFR FOG AT WORST IS EXPECTED AT KLWB/KBCB/KBLF.

THIS FRONT WILL BE STALLING SOUTH OF US THIS WEEK. THIS PATTERN
SUGGESTS A WETTER SOLUTION NOW...ESPECIALLY SOUTH OF A BLF-ROA-LYH
LINE...BUT WILL SEE IF TRENDS CONTINUE TO SLOW THE FRONT DOWN MORE
OR LIMIT ITS SWD PUSH AS MORE WAVES MAY TEND TO LIFT THE MOISTURE
BACK NORTH BY MIDWEEK. WITH THIS PATTERN...THERE SHOULD BE MORE SHRA/TSRA
COVERAGE...BECOMING MORE DIURNALLY DRIVEN BY LATE IN THE WEEK OR
THE START OF THE WEEKEND AS THE RESIDUAL BOUNDARY WASHES OUT.

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSOR IS OUT OF SERVICE AT KBCB/BLACKSBURG.
THE SENSOR AT KDAN/DANVILLE HAS BEEN FIXED.

N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...JH/KM/WP
EQUIPMENT...
Hazardous weather outlook, Jul 9, 2:24 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT MON JUL 9 2012

NCZ001>006-018>020-VAZ007-009>018-022-023-032>035-043>047-058-059-
WVZ042-101930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-
324 PM EDT MON JUL 9 2012

...SEVERE THUNDERSTORM WATCH 484 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THE OTHER THREAT WILL BE MODERATE TO HEAVY RAINFALL WHICH COULD
LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...ALTHOUGH
A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

VAZ019-020-024-WVZ043>045-101930-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
324 PM EDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE INTO
EARLY THIS EVENING. THE OTHER THREAT WILL BE MODERATE TO HEAVY
RAINFALL WHICH COULD LEAD TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...ALTHOUGH
A FEW STRONG STORMS WILL BE POSSIBLE TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 12:21 PM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 PM EDT MON JUL 9 2012

VAZ011-WVZ042>044-091745-
GILES VA-MERCER WV-MONROE WV-SUMMERS WV-
121 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT GILES...MERCER...MONROE AND
SUMMERS COUNTIES...

AT 118 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
PIPESTEM...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF ON OR NEAR
BLUESTONE LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.

THIS STORM WILL BE NEAR WILLOWTON AROUND 130 PM...GLEN LYN AROUND 135
PM...RICH CREEK AROUND 140 PM AND PETERSTOWN AROUND 145 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3747 8057 3725 8065 3733 8106 3752 8098
Special weather statement, Jul 9, 12:41 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT MON JUL 9 2012

VAZ019-WVZ045-091815-
ALLEGHANY VA-GREENBRIER WV-
141 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...

AT 139 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
WHITE SULPHUR SPRINGS...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR WHITE SULPHUR SPRINGS AROUND 150 PM...
ALLEGHANY AROUND 200 PM AND CALLAGHAN AROUND 215 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3789 8000 3764 8006 3767 8029 3769 8030
      3769 8034 3771 8035 3769 8037 3771 8039
      3770 8043 3770 8049 3789 8039

AMS
Special weather statement, Jul 9, 1:12 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT MON JUL 9 2012

VAZ019-023-024-091845-
ALLEGHANY VA-BOTETOURT VA-ROCKBRIDGE VA-
212 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...BOTETOURT AND
ROCKBRIDGE COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COVINGTON
CITY...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR HOLLINS AROUND 220 PM...CLIFTON FORGE CITY
AROUND 230 PM...GLEN WILTON AROUND 235 PM...EAGLE ROCK AROUND 240 PM
AND COLLIERSTOWN AROUND 245 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3781 7953 3753 7972 3762 8003 3765 8002
      3766 8003 3764 8007 3765 8012 3787 8001

AMS
Special weather statement, Jul 9, 1:30 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT MON JUL 9 2012

VAZ024-035-091930-
AMHERST VA-ROCKBRIDGE VA-
230 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEXINGTON
CITY...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 245 PM...BUENA VISTA
CITY AROUND 255 PM...FAIRFIELD...AND BROWNSBURG AROUND 310 PM...
CORNWALL AROUND 315 PM...ORONOCO AROUND 320 PM AND PLEASANT VIEW
AROUND 325 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3789 7915 3782 7916 3777 7906 3772 7906
      3770 7899 3763 7893 3762 7894 3760 7943
      3762 7944 3760 7946 3760 7958 3761 7959
      3789 7961 3798 7929

KK
Special weather statement, Jul 9, 2:25 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT MON JUL 9 2012

VAZ023-024-034-035-045-046-092030-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BOTETOURT VA-CAMPBELL VA-
ROCKBRIDGE VA-
325 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX...
BEDFORD...BOTETOURT...CAMPBELL AND ROCKBRIDGE COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF MONTVALE...MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR THAXTON AROUND 330 PM...ARCADIA AROUND 340
PM...PEAKS OF OTTER RECREATION AREA AROUND 345 PM...PEAKS OF OTTER
SUMMIT AROUND 350 PM...D-DAY MEMORIAL AROUND 355 PM AND BEDFORD CITY
AROUND 400 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3722 7879 3734 7983 3759 7982 3763 7893

KK
Special weather statement, Jul 9, 2:45 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON JUL 9 2012

VAZ045>047-059-092045-
APPOMATTOX VA-BUCKINGHAM VA-CAMPBELL VA-CHARLOTTE VA-
345 PM EDT MON JUL 9 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX...BUCKINGHAM...
CAMPBELL AND CHARLOTTE COUNTIES...

AT 336 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF RUSTBURG...MOVING EAST AT 15 MPH.

WIND GUSTS TO 45 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR CONCORD AROUND 355 PM...SPOUT SPRING AROUND
420 PM...SPRING MILLS AROUND 425 PM...MIKE AROUND 430 PM AND RED
HOUSE AROUND 445 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 7846 3733 7849 3733 7852 3737 7859
      3734 7859 3727 7867 3721 7869 3720 7864
      3716 7861 3715 7853 3709 7848 3708 7844
      3700 7846 3718 7915 3736 7912 3740 7842

KK

The radar

The Roanoke radar (KFCX), 132 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
July 9, 3:15 PM EST
Where
Appomattox County, 2.6 mi WSW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$600
Reported by
911 Call Center
Coordinates
37.280, -78.820

Trees were blown down on Red House Road.

Hail, Charlotte

When
July 9, 3:21 PM EST
Where
Charlotte County, Red House
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -78.800

Hail, Appomattox

When
July 9, 3:30 PM EST
Where
Appomattox County, 2.97 mi SSE of Evergreen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.260, -78.760

Hail, Patrick

When
July 9, 5:55 PM EST
Where
Patrick County, 3.5 mi S of Elamsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.720, -80.190

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402763, 402764, 402765, 402766.